Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 41, NWS Tallahassee, FL

April 25, 2003Dixie County, Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 25, 2003, 1:18 PM EDT for Dixie County, Taylor County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2003, 1:18 PM EDT (17:18 UTC)
Expired
Apr 25, 2003, 2:00 PM EDT
In force
42 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

Counties Dixie County, FL, Taylor County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 11:45 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2003-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2003-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 302 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
402 m²/s²
Significant tornado parameter
0.4
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

926 
WUUS52 KTAE 251718
SVRTLH
FLC029-123-251800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
117 PM EDT FRI APR 25 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN TAYLOR COUNTY IN FLORIDA
  DIXIE COUNTY IN FLORIDA

* UNTIL 200 PM EDT

* AT 117 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 4 MILES SOUTHWEST OF HOWELL
  PLACE...OR ABOUT 9 MILES WEST OF STEINHATCHEE...MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STEINHATCHEE BY 125 PM EDT...
  JENA...TENNILLE BY 130 PM EDT...
  JONESBORO BY 135 PM EDT...
  HINES BY 140 PM EDT...
  CROSS CITY AIRPORT...CROSS CITY BY 155 PM EDT...

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. LARGE HAIL IS ALSO
POSSIBLE.

LAT...LON 2979 8353 2966 8353 2956 8304 2978 8302

$$

22-BARRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 10:20 AM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Apr 25, 10:20 AM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE
1020 AM EDT FRI APR 25 2003

TORNADO WATCH SE AL...PARTS OF SW GA & PARTS OF FL PANHANDLE & BIG
BEND OF FL UNTIL NOON CDT (1 PM EDT). AREA OF SHOWERS &
THUNDERSTORMS WITH SOME ISOLATED SEVERE STORMS...MOVING ACROSS THE
CWA AT THIS TIME. HAVE SEEN SOME ROTATION & THREAT FOR ISOLATED
TORNADOES WILL CONTINUE. MESOETA HAS UPPER DYNAMICS WITH PVA & OMEGA
LIFT DEVELOPING STORMS...AS WELL AS WARM FRONTAL BOUNDARY OVER N FL.
STORMS ARE PROPAGATING ALONG THETA-E GRADIENT ALONG FL/AL/GA STATE
LINE. INSTABILITY IS MAXIMIZED IN THE WARM SECTION SOUTH OF WARM
FRONT. CAPE & LI ARE STARTING TO FOCUS OVER COASTAL FL & THE COASTAL
WATERS IN THE LASTEST LAPS. THROUGH THE AFTERNOON & EVENING...WARM
SECTOR WILL BE OVER THE CWA...BUT DO SEE THE MODELS PUSHING MAX PVA
& OMEGA TO THE EAST 18Z TO 00Z...SO OVERALL COVERAGE & SEVERITY OF
CONVECTION EXPECTED TO LOWER SOME THIS AFTERNOON & EVENING.
ALTHOUGH...UNTIL THE COLD FRONT PUSHES THROUGH SATURDAY
MORNING...CHANCE OF RAIN WILL STAY IN THE FORECAST. OTHERWISE...WILL
KEEP SCA GOING OVER THE COATAL WATERS.

.TLH...
AL...NONE.
GA...NONE.
FL...SCA DESTIN...AAF...SUWANNEE RIVER.

MCT
----------------------PREVIOUS DISCUSSION---------------------
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE
227 AM EDT FRI APR 25 2003

SYNOPSIS: SERN CONUS REMAINS IN AN AREA OF UPPER DIFFLUENCE TO THE
SE OF A BIG UPPER LEVEL LOW MOVING E ACROSS THE OZARKS THIS MORNING.
A 90-95 KT SUBTROPICAL JET IS MOVING E ACROSS THE GULF OF MEXICO,
PUTTING THE LOCAL AREA IN THE LEFT EXIT REGION. THE SURFACE
LOW IS MOVING SLOWLY EWD ACROSS NRN ARKANSAS. A DRY LINE IS
EVIDENT ACROSS E TX WITH A COLD FRONT JUST BEHIND IT. A WARM FRONT
EXTENDS SEWD FROM THE LOW ACROSS MS AND INTO OUR COASTAL WATERS.
SURFACE HIGH PRESSURE IS HANGING STUBBORNLY ON ACROSS GA AND NE FL
KEEPING THINGS RATHER STABLE THUS FAR. AREA RADARS SHOW STRONG TO
SEVERE STORMS OVER SE MS AND W CENTRAL AL WITH ONLY ISOLATED SHOWERS
CLOSER TO HOME.

MODEL DISCUSSION: THE UPPER LOW WILL OPEN INTO A WAVE BY THE TIME IT
CROSSES INTO THE TN VALLEY THIS EVENING. THE SHORT WAVE TROUGH AXIS
WILL THEN PUSH E OF THE AREA ON SAT. HOWEVER, TROUGHINESS WILL
LINGER ACROSS THE AREA INTO SUN. MODELS SHOW THE WARM FRONT LIFTING
N ACROSS THE AREA AFTER DAYBREAK. THE TRAILING COLD FRONT MOVES ONLY
VERY SLOWLY EWD AS THE SURFACE LOW TREKS ACROSS KY. ONLY THE GFS
SHOWS THE FRONT E OF THE AREA BY DAYS END SAT. THE ETA DOES NOT SHOW
AN AIRMASS CHANGE IN OUR ERN ZONES UNTIL SAT NIGHT.

PUBLIC FORECAST: WILL SHOW LIKELY POPS ALL ZONES TODAY...TAPERING TO
20 W AND 30 E THIS EVENING. DUE TO SLUGGISH MOVEMENT OF THE FRONT,
WILL MAINTAIN A 20 POP SERN ZONES INTO SAT MORNING. TEMP GUIDANCE IS
SIMILAR AND WILL BE BLENDED. CONCERNING SEVERE WX POTENTIAL, BOTH
ETA AND GFS SHOW THE SUBTROPICAL JET WEAKENING AND SLIPPING SWD.
NEVERTHELESS, LIFT IN THE LEFT EXIT REGION LOOKS IMPRESSIVE ACROSS
OUR NRN ZONES, IN PART DUE TO THE PROXIMITY OF THE JET STREAK OVER
THE CENTRAL APPALACHIANS. GFS SHOWS A 50 KT LOW LEVEL JET ACROSS SE
AL AND SW GA LATER THIS MORNING. IN ADDITION, WET BULB ZERO HEIGHTS
DROP BELOW 10 KFT BY THIS AFTERNOON. THIS MEANS WE WILL NEED TO KEEP
AN EYE OUT FOR HAILERS, ESPECIALLY ACROSS NRN ZONES. THIS WILL BE
COVERED IN THE HWO. WILL MENTION SEVERE STORM POTENTIAL IN ZONES AND
ALSO MENTION BREEZY CONDITIONS FOR TODAY.

MARINE: WINDS WILL ONLY BARELY REACH SCA LEVELS (20+ KT). HOWEVER,
WAVE WATCH SHOWS SEAS UP AROUND 7-8 FEET, SO SCA WILL BE EXTENDED
EWD TO INCLUDE THE APALACHEE BAY TODAY. WINDS/SEAS EXPECTED TO DROP
INTO SCEC RANGE (15-20 KT) TONIGHT WITH NO HIGHLIGHTS EXPECTED
BEYOND THAT THROUGH TUE.

FIRE WX: NO CONCERNS THROUGH SAT.

EXTENDED: NO CHANGES PLANNED. STILL LOOKING FOR A BACK DOOR FRONT TO
RETURN CHANCES FOR CONVECTION TO THE AREA FROM WED INTO THU.

PRELIM NUMBERS...

TLH  82 63 85 59  7210
PFN  78 66 80 62  7200
DHN  78 61 81 59  7200
ABY  80 62 81 58  72-0
VLD  81 64 84 59  7310
CTY  80 68 82 61  732-

.TLH...
AL...NONE.
GA...NONE.
FL...SCA ALL LEGS.

WOOL
Hazardous weather outlook, Apr 25, 5:45 AM EDT, 7 hours 33 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
545 AM EDT FRI APR 25 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS TODAY ACROSS THE ENTIRE OUTLOOK AREA. A WARM
FRONT WILL LIFT NORTH ACROSS THE AREA THIS MORNING. A COLD FRONT
WILL FOLLOW LATE TONIGHT INTO SATURDAY. NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION. THE STORMS
WILL BE PROLIFIC LIGHTNING PRODUCERS TODAY. IN ADDITION...A FEW OF
STORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. AN ISOLATED
TORNADO WILL BE POSSIBLE THIS MORNING IN SOUTHEAST ALABAMA AND THE
FLORIDA PANHANDLE. ACTIVITY IS EXPECTED TO WEAKEN THIS EVENING.
HOWEVER...THE FRONT WILL BE SLOW TO MOVE THROUGH AND ISOLATED TO
SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE THROUGH THE NIGHT.
WINDS OVER THE COASTAL WATERS WILL INCREASE TO NEAR 20 KNOTS. THIS
WILL GENERATE SEAS OF 7 TO 8 FEET. FOR THIS REASON...A SMALL CRAFT
ADVISORY IS IN EFFECT FOR TODAY. WINDS AND SEAS WILL GRADUALLY
SUBSIDE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ISOLATED SHOWERS AND STORMS WILL REMAIN POSSIBLE SATURDAY MORNING.
THE FRONT WILL THEN PUSH EAST OF THE AREA BY MIDDAY TAKING ANY
REMAINING SHOWERS AND STORMS WITH IT. HAZARDOUS WEATHER IS NOT
ANTICIPATED FROM SATURDAY NIGHT THROUGH THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SINCE SOME STORMS MAY APPROACH OR EXCEED SEVERE LIMITS...SPOTTER
ACTIVATION MAY BE REQUIRED TODAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

18-WOOL

In the hours before

Special weather statement, Apr 25, 9:11 AM EDT, 4 hours 7 minutes before
GAZ125-144-145-251350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
911 AM EDT FRI APR 25 2003

AT 909 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER SOUTHEAST CALHOUN AND NORTHWEST
BAKER COUNTIES...MOVING EAST AT 35 MPH. THESE STORMS WILL AFFECT
SOUTHERN DOUGHERTY...NORTHERN BAKER AND MITCHELL COUNTIES.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...SMALL
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

8-JAMSKI
Special weather statement, Apr 25, 12:00 PM EDT, 1 hour 18 minutes before
FLZ018-019-028-029-034-GAZ147-148-158>161-252100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1200 PM EDT FRI APR 25 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PARTS OF SOUTH CENTRAL GEORGIA...AND PARTS OF THE FLORIDA BIG
BEND...EFFECTIVE UNTIL 500 PM EDT FRIDAY AFTERNOON (400 PM CDT
FRIDAY AFTERNOON).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN GEORGIA...THOMAS...COOK...BROOKS...BERRIEN...LANIER...AND LOWNDES.
THIS DOES INCLUDE THE CITY OF VALDOSTA.

IN FLORIDA...JEFFERSON...MADISON...TAYLOR...DIXIE...AND LAFAYETTE.

AN AREA OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS PARTS OF
SOUTH CENTRAL GEORGIA AND PARTS OF THE FLORIDA BIG BEND. THE MAIN
THREAT FROM THE STORMS WILL BE STRONG DAMAGING WINDS...BUT THERE IS
A POTENTIAL FOR AN ISOLATED TORNADO. RESIDENTS SHOULD MONITOR THE
WEATHER THIS AFTERNOON AND EVENING.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

7-TREXLER
Special weather statement, Apr 25, 12:30 PM EDT, 48 minutes before
ALZ065>069-FLZ007>017-026-027-GAZ155>157-251700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1230 PM EDT FRI APR 25 2003

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WATCH ISSUED
EARLIER FOR SOUTHEAST ALABAMA...EXTREME SOUTHWEST GEORGIA...THE
WESTERN FLORIDA BIG BEND...AND THE EASTERN FLORIDA PANHANDLE.

THE THREAT FOR SEVERE WEATHER HAS SHIFTED EAST INTO SOUTH-CENTRAL
GEORGIA AND THE EASTERN FLORIDA BIG BEND.

8-JAMSKI

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 5:41 AM EDTTornado WarningTAEWalton49 min
Apr 25, 6:28 AM EDTTornado WarningTAEWalton32 min
Apr 25, 8:47 AM EDTSpecial Marine WarningTAE118 min
Apr 25, 8:52 AM EDTSevere Thunderstorm WarningTAEHolmes, Jackson, Washington23 min
Apr 25, 10:45 AM EDTSpecial Marine WarningTAE105 min
Apr 25, 11:03 AM EDTSevere Thunderstorm WarningTAEFranklin, Gulf42 min
Apr 25, 11:42 AM EDTSevere Thunderstorm WarningTAELiberty, Wakulla33 min
Apr 25, 12:20 PM EDTSpecial Marine WarningTAE115 min
Apr 25, 2:01 PM EDTTornado WarningTAEDixie29 min
Apr 25, 2:08 PM EDTSpecial Marine WarningTAE52 min
Apr 25, 3:28 PM EDTSpecial Marine WarningTAE2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.